Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 401, NWS Birmingham, AL

August 9, 2000Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 9, 2000, 5:07 PM CDT for Barbour County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 5:07 PM CDT (22:07 UTC)
Expired
Aug 9, 2000, 5:30 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Barbour County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 092208
SVRBHM
ALC005-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA

* UNTIL 530 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM IN EXTREME NORTHERN BARBOUR COUNTY...ABOUT 17
  MILES NORTHWEST OF EUFAULA...MOVING SOUTH AT 5 MPH.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:57 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 2:57 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
257 PM CDT WED AUG 09 2000

EASTERLY WAVE FORECAST BY THE ETA/AVN TO MOVE ACROSS THE SOUTHERN
PORTION OF THE AREA ON THURSDAY.  IN ADDITION...WEAK FRONT WILL
ENTER NORTHERN SECTIONS LATE IN THE DAY ON THURSDAY AND THEN REMAIN
NEARLY STATIONARY ACROSS THE SOUTHERN SECTIONS ON FRIDAY.  SEVERAL
WEAK IMPULSES WILL MOVE THROUGH THE BASE OF UPPER TROF AND SWING
FROM NORTHWEST TO SOUTHEAST ACROSS THE NORTHERN SECTIONS ON FRIDAY.

WITH MODEL SOUNDINGS FORECASTING PRECIP. WATER NEAR 2 INCHES ON
THURSDAY AND LI'S MINUS 4 TO MINUS 6 WILL GO WITH POPS IN THE 40
TO 50 PERCENT RANGE AREA WIDE.  WITH UPPER FEATURES MOVING ACROSS
THE AREA ON FRIDAY...FRONT IN THE AREA AND NUMEROUS BOUNDARIES WILL
ALSO GO WITH SCATTERED POPS ACROSS THE AREA WITH SLIGHTLY HIGHER
POPS ACROSS THE SOUTH IN VICINITY OF THE FRONT.

FWC TEMPS ADJUSTED SLIGHTLY TO ACCOUNT FOR HIGHER POPS.

HSV 75/96/73/93 1533   BHM 75/96/73/94 2433   MGM 75/96/74/94 2534

.BHM...NONE.

In the hours before

Special weather statement, Aug 9, 1:30 PM CDT, 3 hours 37 minutes before
ALZ001>038-040>050-092300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED AUG 09 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...ACROSS
NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING. ALTHOUGH A
FEW STORMS WILL APPROACH SEVERE LIMITS...NO ORGANIZED SEVERE WEATHER
IS EXPECTED. THESE STORMS WILL DIMINISH RAPIDLY AFTER SUNSET.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:53 PM CDTSevere Thunderstorm WarningBMXTallapoosa52 min
Aug 9, 1:26 PM CDTSevere Thunderstorm WarningBMXTuscaloosa49 min
Aug 9, 2:21 PM CDTSevere Thunderstorm WarningBMXTuscaloosa39 min
Aug 9, 3:03 PM CDTSevere Thunderstorm WarningBMXTuscaloosa27 min
Aug 9, 3:06 PM CDTSevere Thunderstorm WarningBMXJefferson54 min
Aug 9, 3:22 PM CDTSevere Thunderstorm WarningBMXSumter38 min
Aug 9, 3:30 PM CDTSevere Thunderstorm WarningBMXTuscaloosa30 min
Aug 9, 3:36 PM CDTSevere Thunderstorm WarningBMXShelby39 min
Aug 9, 3:36 PM CDTSevere Thunderstorm WarningBMXGreene24 min
Aug 9, 3:44 PM CDTSevere Thunderstorm WarningBMXPickens46 min
Aug 9, 4:11 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby34 min
Aug 9, 4:41 PM CDTSevere Thunderstorm WarningBMXRussell49 min
Aug 9, 4:42 PM CDTSevere Thunderstorm WarningBMXLowndes33 min
Aug 9, 4:44 PM CDTSevere Thunderstorm WarningBMXMacon46 min
Aug 9, 5:29 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell46 min
Aug 9, 6:31 PM CDTSevere Thunderstorm WarningBMXBarbour29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.